Tennessee, 2011Flash Flooding in Tennessee, September 19, 2011
September 19, 2011 · NWS MEG · 3 events in 3 counties and zones
A cold front moved into the Mid-South on September 19th, 2011. The front was slow-moving thus round after round of showers and thunderstorms moved over West Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the Mid-South on September 19th, 2011. The front was slow-moving thus round after round of showers and thunderstorms moved over West Tennessee. High rainfall totals and flash flooding occurred as a result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 19, 5:40 AM CST, 20 minutes earlier.
Area forecast discussion, Sep 19, 5:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
640 AM CDT MON SEP 19 2011
.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 302 AM CDT MON SEP 19 2011/
DISCUSSION...
CURRENTLY...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS THE MIDSOUTH IN ADVANCE OF AN APPROACHING MIDLEVEL TROF AND
SURFACE COLD FRONT. STRONG LOW LEVEL MOISTURE TRANSPORT COMBINED
WITH BROAD LIFT AHEAD OF THE MIDLEVEL TROF ARE HELPING TO GENERATE
THE STORMS. HIGH PRECIP H20 VALUES...AROUND 1.9 INCHES...ARE
RESULTING IN STORMS WITH VERY HEAVY RAINFALL AND ISOLATED FLASH
FLOODING. MODERATE AMOUNTS OF INSTABILITY ARE PRODUCING A FEW
STRONG STORMS WITH ISOLATED WIND GUSTS UP TO 50 MPH.
TODAY...THE MIDLEVEL TROF WILL GRADUALLY MOVE ACROSS THE AREA AND
EXIT THE MID SOUTH BY THIS EVENING. THE AXIS OF HEAVIER SHOWERS
AND THUNDERSTORMS WILL GRADUALLY SHIFT EAST THROUGHOUT THE DAY.
ISOLATED FLASH FLOODING AND STRONG STORMS REMAIN POSSIBLE THROUGHOUT
THE DAY...THOUGH THE THREAT WILL GRADUALLY SHIFT EAST WITH THE
MOVEMENT OF THE MIDLEVEL TROF. LOWERED HIGH TEMPS A COUPLE OF
DEGREES...ESPECIALLY OVER EASTERN SECTIONS...WHERE CLOUDS AND
PRECIP WILL KEEP TEMPS COOLER.
TONIGHT...THE TROF EXITS THE AREA WHILE THE COLD FRONT STALLS JUST
EAST OF THE MISSISSIPPI RIVER. SHOWER AND THUNDERSTORM ACTIVITY
WILL QUICKLY TAPER OFF AS THE DEEPER MOISTURE AND BETTER LIFT
HEADS EAST OF THE AREA. SOME COOLER AND DRIER AIR WILL TRY TO WORK
INTO NORTHEAST ARKANSAS WHERE SOME CLEARING SHOULD OCCUR WHICH
WOULD ALLOW PATCHY FOG TO DEVELOP BY MORNING. LOWS WILL RANGE FROM
THE UPPER 50S ACROSS NORTHEAST ARKANSAS TO MID 60S IN MEMPHIS AND
ACROSS NORTHEAST MISSISSIPPI.
TUESDAY AND TUESDAY NIGHT...THE SURFACE COLD FRONT STALLS AND
DISSIPATES INTO A VERY WEAK...DIFFUSE BOUNDARY. NOT MUCH TO
TRIGGER ACTIVITY ALONG THIS BOUNDARY WITH LITTLE SURFACE
CONVERGENCE AND NO TRIGGERS ALOFT SO LEFT ONLY SMALL CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS MAINLY NORTHEAST MISSISSIPPI. ALL
AREAS SHOULD SEE SOME SUN ON TUESDAY...ESPECIALLY ACROSS THE
NORTH...AND TEMPS WILL CLIMB INTO THE LOWER 80S.
WEDNESDAY AND THURSDAY...TEMPS WILL CLIMB INTO THE LOWER AND MID
80S IN ADVANCE OF A COLD FRONT ON WEDNESDAY. A LARGE UPPER TROF
WILL DROP OUT THE NORTHERN TIER AND DRIVE THE FRONT THROUGH THE
AREA WEDNESDAY AFTERNOON AND EVENING WITH CHANCES OF SHOWERS AND
THUNDERSTORMS. MUCH COOLER AIR WILL BEGIN TO MOVE INTO THE REGION
BEHIND THE FRONT AND BY THURSDAY HIGHS WILL ONLY BE IN THE 70S
ACROSS THE NORTHERN 2/3RDS OF THE AREA. THE UPPER TROF WILL SWING
THROUGH THE REGION ON THURSDAY SO WILL CONTINUE SMALL POPS.
FRIDAY THROUGH SUNDAY...THE UPPER TROF EVENTUALLY CUTS OFF INTO AN
UPPER LOW OVER THE EASTERN GREAT LAKES ON FRIDAY WHICH THEN WOBBLES
AROUND THAT AREA THROUGH THE WEEKEND. SURFACE HIGH PRESSURE AND
COOL NORTHERLY FLOW ALOFT WILL PREDOMINATE THROUGH THE PERIOD.
EXPECT HIGHS MAINLY IN THE 70S FRIDAY AND SATURDAY WARMING TO NEAR
80 ON SUNDAY. OVERNIGHT LOWS WILL BE CHILLY WITH READINGS IN THE
50S...ALONG WITH SOME 40S IN THE COOLER SPOTS.
SJM
&&
.AVIATION...
12Z TAF CYCLE
VFR CONDITIONS WITH TEMPO MVFR CONDITIONS THIS MORNING WITH LINE
OF SHOWERS AND EMBEDDED THUNDERSTORMS COMING TO END AT KMKL BY 14Z
AND KTUP BY 16Z. BELIEVE VFR CONDITIONS WILL PREVAIL THROUGH THIS
AFTERNOON INTO THE EARLY EVENING. A REGENERATION OF SCATTERED
SHOWERS EXPECTED THIS AFTERNOON SO PLACED VCSH IN AT ALL SITES.
LATER TONIGHT IFR AND MVFR CONDITIONS WILL RETURN AS STRATUS AND
FOG DEVELOPS. TEMPO CONDITIONS DOWN TO LIFR LATE IN THE PERIOD
NEAR SUNRISE SEEMS PROBABLE. WINDS WILL BE SOUTHWEST AT 6-10 KTS
BECOMING LIGHT FROM THE NORTH AND NORTHEAST AS A WEAK COLD FRONT
PASSES THROUGH OVERNIGHT.
JAB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 80 65 83 66 / 70 20 10 10
MKL 76 62 80 61 / 80 20 10 10
JBR 80 59 82 60 / 60 10 10 10
TUP 77 65 83 65 / 80 40 20 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 19, 5:45 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
645 AM CDT MON SEP 19 2011
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-201015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
645 AM CDT MON SEP 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE MIDSOUTH TODAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP WITH SOME
STORMS CONTAINING HEAVY RAINFALL RESULTING IN ISOLATED FLASH
FLOODING EAST OF A UNION CITY TENNESSEE TO SOMERVILLE TENNESSEE TO
BATESVILLE MISSISSIPPI LINE. A FEW STRONG STORMS WITH WIND GUSTS TO
50 MPH ARE ALSO POSSIBLE. THE THREAT FOR FLASH FLOODING AND STRONG
STORMS WILL GRADUALLY SHIFT EAST THROUGHOUT THE DAY AS THE UPPER
LEVEL DISTURBANCE MOVES THROUGH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SJM
In the hours before
Special weather statement, Sep 19, 12:42 AM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
142 AM CDT MON SEP 19 2011
ARZ026>028-MOZ113-190730-
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-DUNKLIN MO-
142 AM CDT MON SEP 19 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 AM CDT FOR...
EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
WESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
EXTREME SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM 3 MILES NORTH OF LEACHVILLE TO 13 MILES WEST OF MARKED
TREE AT 142 AM CDT...MOVING NORTHEAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CRAIGHEAD...DUNKLIN...MISSISSIPPI AND POINSETT COUNTIES...
INCLUDING LOCATIONS NEAR CARAWAY...GOSNELL...KEISER...LAKE CITY...
LEACHVILLE...LEPANTO...MANILA...MARKED TREE...MONETTE...TRUMANN AND
TYRONZA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES BIG LAKE.
&&
LAT...LON 3600 9037 3600 8996 3547 9011 3543 9014
3545 9073
TIME...MOT...LOC 0642Z 246DEG 22KT 3598 9024 3547 9061Special weather statement, Sep 19, 12:51 AM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
151 AM CDT MON SEP 19 2011
ARZ035-048-190730-
CROSS AR-ST. FRANCIS AR-
151 AM CDT MON SEP 19 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 AM CDT FOR...
SOUTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
WESTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 9 MILES NORTH OF WHEATLEY AT 151 AM CDT...
MOVING NORTHEAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
FORREST CITY...MADISON...PALESTINE...VILLAGE CREEK STATE PARK AND
WYNNE...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3501 9115 3501 9105 3526 9105 3534 9067
3497 9068 3491 9116
TIME...MOT...LOC 0651Z 230DEG 28KT 3506 9106Special weather statement, Sep 19, 12:56 AM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
156 AM CDT MON SEP 19 2011
ARZ028-MOZ113-115-TNZ001-002-019-048-190730-
MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-DYER TN-LAKE TN-LAUDERDALE TN-
OBION TN-
156 AM CDT MON SEP 19 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 AM CDT FOR...
NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
DYER COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN LAKE COUNTY IN NORTHWEST TENNESSEE...
SOUTHWESTERN OBION COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
NORTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF HELOISE AT 156 AM CDT...
MOVING NORTHEAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN DUNKLIN...DYER...LAKE...LAUDERDALE...MISSISSIPPI...OBION
AND PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR BLYTHEVILLE...
CARUTHERSVILLE...DYERSBURG...GOSNELL...LUXORA AND STEELE...SHOULD
MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3629 8958 3630 8927 3590 8935 3570 9011
3608 9002
TIME...MOT...LOC 0656Z 220DEG 22KT 3600 8963Special weather statement, Sep 19, 1:27 AM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
227 AM CDT MON SEP 19 2011
ARZ028-MOZ115-TNZ001-002-019-048-190815-
MISSISSIPPI AR-PEMISCOT MO-DYER TN-LAKE TN-LAUDERDALE TN-OBION TN-
227 AM CDT MON SEP 19 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 AM CDT FOR...
NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
WESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN LAKE COUNTY IN NORTHWEST TENNESSEE...
EXTREME SOUTHWESTERN OBION COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM 4 MILES NORTH OF STEELE TO 8 MILES SOUTHWEST OF LUXORA
AT 228 AM CDT...MOVING EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN DYER...LAKE...LAUDERDALE...MISSISSIPPI...OBION AND PEMISCOT
COUNTIES...INCLUDING LOCATIONS NEAR BLYTHEVILLE...CARUTHERSVILLE...
HAYTI...LUXORA...RIPLEY AND STEELE...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES CHISHOLM LAKE
AND OPEN LAKE.
&&
LAT...LON 3568 8946 3567 8947 3568 8997 3626 8996
3633 8938
TIME...MOT...LOC 0728Z 257DEG 26KT 3615 8980 3567 8997Special weather statement, Sep 19, 2:11 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
311 AM CDT MON SEP 19 2011
ARZ028-TNZ049-088-190845-
MISSISSIPPI AR-SHELBY TN-TIPTON TN-
311 AM CDT MON SEP 19 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 AM CDT FOR...
SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
WESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES EAST OF MEEMAN SHELBY FOREST STATE PARK AT 312 AM CDT...MOVING
NORTHEAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN MISSISSIPPI...SHELBY AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR MEEMAN SHELBY FOREST STATE PARK AND MILLINGTON...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES THE CHUTE.
&&
LAT...LON 3555 8991 3554 8990 3555 8989 3561 8970
3525 8963 3523 9005 3536 9010 3538 9007
3540 9011 3548 9014
TIME...MOT...LOC 0812Z 230DEG 21KT 3533 8996Local storm report, Sep 19, 4:18 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 AM CDT MON SEP 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM HEAVY RAIN 1 NW MILAN 35.93N 88.77W
09/19/2011 M5.44 INCH GIBSON TN COCORAHS
STILL RAINING MODERATELY. RAINFALL SINCE AROUND MIDNIGHT.
&&
JABFlash Flood, Crockett
- When
- September 19, 6:00 AM CST to 8:00 AM CST
- Where
- Crockett County, Quincy to 2.21 mi S of Nance
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 35.830, -89.080
Over 3 inches of rain fell over parts of Crockett County. Several roads were closed due to flash flooding.
Flash Flood, Carroll
- When
- September 19, 6:00 AM CST to 8:00 AM CST
- Where
- Carroll County, Hopewell to Huntingdon
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 35.900, -88.630
Heavy rain caused flash flooding in parts of Carroll County. Several roads were closed due to the flooding.
Flash Flood, Gibson
- When
- September 19, 6:14 AM CST to 8:00 AM CST
- Where
- Gibson County, 0.91 mi SE of Hughes Loop to 1.15 mi ESE of Hughes Loop
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.941, -88.768
At least 8.06 inches of rain fell in Milan causing flash flooding. Middle Road was closed due to flooding and flood waters came into a house in Milan.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Mississippi, September 19, 2011$150,000 · 1 event
- High Wind in North Dakota, September 19 to 20, 201154 kt wind · 31 events
- Damaging Winds in Texas, September 19, 2011$21,000 · 52 kt wind · 4 events
- High Wind in South Dakota, September 19 to 20, 201156 kt wind · 12 events
- High Wind in Montana, September 19, 201156 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 19, 20113 events
- Damaging Winds in Montana, September 19, 201155 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 19, 20111 event
- Heavy Rain in Florida, September 19, 20111 event
- Waterspout in Gulf of Mexico, September 19, 20111 event
- Tornado in Mississippi, September 19, 2011EF0 · 1 event
- Tornado in Florida, September 19, 2011EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347917, 347918, 346332.